Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 71, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 12, 2017, 1:18 PM MST for Cochise County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2017, 1:18 PM MST (20:18 UTC)
- Expired
- Aug 12, 2017, 2:00 PM MST
- In force
- 42 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 81 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 8.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1174 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1621 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
800
WUUS55 KTWC 122018
SVRTWC
AZC003-122100-
/O.NEW.KTWC.SV.W.0071.170812T2018Z-170812T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
118 PM MST SAT AUG 12 2017
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
North central Cochise County in southeastern Arizona...
* Until 200 PM MST
* At 118 PM MST, a severe thunderstorm was located 7 miles northwest
of Willcox, moving east at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Willcox.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3221 11003 3242 10997 3242 10971 3215 10980
TIME...MOT...LOC 2018Z 281DEG 6KT 3233 10991
HAIL...1.00IN
WIND...60MPH
$$
KD2 follow-up statements
175
WWUS55 KTWC 122038
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
138 PM MST SAT AUG 12 2017
AZC003-122100-
/O.CON.KTWC.SV.W.0071.000000T0000Z-170812T2100Z/
Cochise-
138 PM MST SAT AUG 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MST
FOR NORTH CENTRAL COCHISE COUNTY...
At 137 PM MST, a severe thunderstorm was located near Willcox, moving
east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Willcox.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3221 11000 3242 10992 3242 10971 3215 10980
TIME...MOT...LOC 2037Z 288DEG 9KT 3229 10988
HAIL...1.00IN
WIND...60MPH
$$
KD249
WWUS55 KTWC 122058
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
158 PM MST SAT AUG 12 2017
AZC003-122106-
/O.EXP.KTWC.SV.W.0071.000000T0000Z-170812T2100Z/
Cochise-
158 PM MST SAT AUG 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL COCHISE COUNTY
WILL EXPIRE AT 200 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. A flood advisory
remains in effect until 3 pm MST northwest of Willcox where low
water crossings could be affected by the rain that fell with this
storm.
Severe weather can be reported to the local law enforcement, or
directly to the National Weather Service via the internet.
LAT...LON 3221 11000 3242 10992 3242 10971 3215 10980
TIME...MOT...LOC 2056Z 281DEG 6KT 3228 10985
$$
KDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 8:58 AM MST, 4 hours 20 minutes earlier.
Area forecast discussion, Aug 12, 8:58 AM MST, 4 hours 20 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 858 AM MST Sat Aug 12 2017 .SYNOPSIS...Scattered to numerous thunderstorms will return this weekend with heavy rain at times. A drying trend will begin Monday and continue during the upcoming week, with only isolated thunderstorms mainly east to south of Tucson by mid week. && .DISCUSSION...An area of upper level diffluence on the northeast flank of the weak upper low just south of Organ Pipe continues to fire morning convection through eastern Pinal and western Graham county. This will cycle down over the next hour or two as diurnal influences take over. The 12Z KTWC sounding was up to 1.76 inches precipitable water. There's a subsidence inversion around 400hPa that will work it's way down toward H5 during the day, but we should easily reach a convective temperature to overcome it. Plenty of instability and SB/MU convective potential. Our shear is not the best so storm structure will struggle a little. Also, as the weak low lifts into southwest and south central Arizona, we will see a dry slot from the west wrap in under it with some mid level drying in western areas. That will be countered a little by a nice surge ongoing from the Gulf of California into the lower deserts, last showing up as about 6k feet deep on the KYUX VAD wind profile. So what's the forecast? We're standing pat with an active 36 hour period as another low approaches SE AZ from southern Sonora. We may struggle out west though, and it will be tough to time in decreasing storm trends from the west vis-a-vis Tucson Metro. After a complicated weekend, the downward trend gets obvious next week with the sustained westerly flow increasing as a trough digs in north of the area. && .AVIATION...Valid thru 13/18Z. SCT-BKN clouds at 7k-11k ft AGL. Isolated to scattered -TSRA/-SHRA mainly north to northeast of KTUS thru 12/17Z. Aft 12/17Z, TSRA/SHRA becoming more numerous and widespread through the rest of the morning and into the afternoon hours, slowly diminishing aft 13/04Z. MVFR ceilings and visibilities near the stronger TSRA. Strong and gusty outflow winds to 45 knots with the TSRA, otherwise SFC winds generally less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous thunderstorms this weekend followed by a decrease in thunderstorms from west-to-east Monday into next Friday. Isolated afternoon and evening thunderstorms will likely be limited to locales east-to-south of Tucson most of next week. 20-foot winds will generally be terrain driven less than 15 mph apart from gusty thunderstorms outflows. && .PREV DISCUSSION...A weak upper low was positioned over the northern Gulf of California and appeared to be helping showers develop south of Lukeville in Sonora, Mexico and farther north around Gila Bend. This feature should help focus showers and thunderstorms across southeast Arizona today as it weakens and tracks eastward over the area. Otherwise, elevated moisture will support daily shower and thunderstorm activity again Sunday and Monday. Thereafter, models continued to show a deepening westerly flow around Tuesday through next weekend. This will result in a drier and less favorable pattern for daily thunderstorms. That said, will keep the downturn in thunderstorm activity in the forecast with daytime readings remaining at or slightly above normal. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Meyer Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 12, 1:03 PM MST, 15 minutes before
Special Weather Statement National Weather Service Tucson AZ 103 PM MST SAT AUG 12 2017 AZZ507-513-122045- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon- 103 PM MST SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL 145 PM MST... At 102 PM MST, Doppler radar was tracking a strong thunderstorm near southeastern Sierra Vista, moving east at 5 mph. Half inch hail and winds in excess of 45 mph will be possible with this storm, along with heavy rain. Locations impacted include... Sierra Vista, Hereford, Nicksville and Ramsey Canyon Preserve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3137 11036 3155 11042 3161 11024 3144 11013 TIME...MOT...LOC 2002Z 252DEG 5KT 3149 11031 Meyer
Special weather statement, Aug 12, 1:13 PM MST, 5 minutes before
Special Weather Statement National Weather Service Tucson AZ 113 PM MST SAT AUG 12 2017 AZZ508-511-122045- Eastern Cochise County Below 5000 Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount Graham- 113 PM MST SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COCHISE COUNTY UNTIL 145 PM MST... At 113 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Willcox, moving east at 5 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Willcox. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3225 11002 3242 10997 3242 10971 3218 10981 TIME...MOT...LOC 2013Z 281DEG 6KT 3233 10992 KD
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 10:58 PM MST | Special Weather Statement | TWC | Graham | 47 min |
| Aug 12, 12:58 AM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 2 hr |
| Aug 12, 7:50 AM MST | Areal Flood Advisory | TWC | Pinal | 115 min |
| Aug 12, 1:03 PM MST | Special Weather Statement | TWC | Santa Cruz | 42 min |
| Aug 12, 1:13 PM MST | Special Weather Statement | TWC | Cochise | 32 min |
| Aug 12, 1:54 PM MST | Areal Flood Advisory | TWC | Cochise | 66 min |
| Aug 12, 2:57 PM MST | Special Weather Statement | TWC | Santa Cruz | 33 min |
| Aug 12, 3:23 PM MST | Special Weather Statement | TWC | Cochise | 52 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.